Journal of Mathematical Biology

, Volume 30, Issue 7, pp 717–731 | Cite as

Disease transmission models with density-dependent demographics

  • Linda Q. Gao
  • Herbert W. Hethcote
Article

Abstract

The models considered for the spread of an infectious disease in a population are of SIRS or SIS type with a standard incidence expression. The varying population size is described by a modification of the logistic differential equation which includes a term for disease-related deaths. The models have density-dependent restricted growth due to a decreasing birth rate and an increasing death rate as the population size increases towards its carrying capacity. Thresholds, equilibria and stability are determined for the systems of ordinary differential equations for each model. The persistence of the infectious disease and disease-related deaths can lead to a new equilibrium population size below the carrying capacity and can even cause the population to become extinct.

Key words

Epidemiological model Density-dependent logistic growth Thresholds Stability 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson, R. M., Jackson, H. C., May, R. M., Smith, A. D. M.: Population dynamics of fox rabies in Europe. Nature 289, 765–777 (1981)Google Scholar
  2. Anderson, R. M., May, R. M.: Regulation and stability of host-parasite interactions. J. Anim. Ecol. 47, 219–247 (1978)Google Scholar
  3. Anderson, R. M., May, R. M.: Population biology of infectious diseases I. Nature 180, 361–367 (1979)Google Scholar
  4. Anderson, R. M., May, R. M., McLean, A. R.: Possible demographic consequences of AIDS in developing countries. Nature 332, 228–234 (1988)Google Scholar
  5. Brauer, F.: Epidemic models in populations of varying size. In: Castillo-Chavez, C., Levin, S. A., Shoemaker, C. (eds.) Mathematical approaches to ecological and environmental problem solving, pp. 109–123. Berlin Heidelberg New York: Springer 1989Google Scholar
  6. Brauer, F.: Models for the spread of universally fatal diseases. J. Math. Biol. 28, 451–462 (1990)Google Scholar
  7. Bremermann, H. J., Thieme, H. R.: A competitive exclusion principle for pathogen virulence. J. Math. Biol. 27, 179–190 (1989)Google Scholar
  8. Busenberg, S. N., van den Driessche, P.: Analysis of a disease transmission model in a population with varying size. J. Math. Biol. 28, 257–270 (1990)Google Scholar
  9. Busenberg, S. N., Hadeler, K. P.: Demography and epidemics. Math. Biosci. 101, 41–62 (1990)Google Scholar
  10. Castillo-Chavez, C. C., Cooke, K. L., Huang, L., Levin, S. A.: On the role of long periods of infectiousness in the dynamics of AIDS, Part 1, Single population models. J. Math. Biol. 27, 373–398 (1989)Google Scholar
  11. Edelstein-Keshet, L.: Mathematical models in biology. New York: Random House 1988Google Scholar
  12. Hale, J. K.: Ordinary differential equations. New York: Wiley-Interscience 1969Google Scholar
  13. Hethcote, H. W.: Qualitative analysis for communicable disease models. Math. Biosci. 28, 335–356 (1976)Google Scholar
  14. Hethcote, H. W.: Three basic epidemiological models. In: Gross, L., Hallam, T. G., Levin, S. A. (eds.) Applied mathematical ecology, pp. 119–144. Berlin Heidelberg New York: Springer 1989Google Scholar
  15. Hethcote, H. W., Levin, S. A.: Periodicity in epidemiological models. In: Gross, L., Hallam, T. G. Levin, S. A. (eds.) Applied mathematical ecology, pp. 193–211. Berlin Heidelberg New York: Springer 1989Google Scholar
  16. Hethcote, H. W., Stech, H. W., van den Driessche, P.: Periodicity and stability in epidemic models: a survey. In: Busenberg, S. N., Cooke, K. L. (eds.) Differential equations and applications in ecology, epidemic and populations problems, pp. 65–82. New York: Academic Press 1981Google Scholar
  17. Hethcote, H. W., van den Driessche, P.: Some epidemiological models with nonlinear incidence. J. Math. Biol. 29, 271–287 (1991)Google Scholar
  18. Hyman, J. M., Stanley, E. A.: Using mathematical models to understand the AIDS epidemic. Math. Biosci. 90, 415–473 (1988)Google Scholar
  19. Jacquez, J. A., Simon, C. P., Koopman, J., Sattenspiel, L., Perry, T.: Modeling and analyzing HIV transmission: The effect of contact patterns. Math. Biosci. 92, 119–199 (1988)Google Scholar
  20. Jordan, D. W., Smith, P.: Nonlinear ordinary differential equations. Oxford: Clarendon Press 1987Google Scholar
  21. Liu, W. M., Hethcote, H. W., Levin, S. A.: Dynamical behavior of epidemiological models with nonlinear incidence rates. J. Math. Biol. 25, 359–380 (1987)PubMedGoogle Scholar
  22. May, R. M., Anderson, R. M.: Regulation and stability of host-parasite population interactions. II. Destabilizing processes. J. Anim. Ecol. 47, 248–267 (1978)Google Scholar
  23. May, R. M., Anderson, R. M.: Population biology of infectious diseases II. Nature 280, 455–461 (1979)Google Scholar
  24. May, R. M., Anderson, R. M., McLean, A. R.: Possible demographic consequences of HIV/AIDS epidemics. Math. Biosci. 90, 475–505 (1988)Google Scholar
  25. Mena-Lorca J., Hethcote, H. W.: Dynamic models of infectious diseases as regulators of population sizes. J. Math. Biol 30, 693–716 (1992)Google Scholar
  26. Miller, R. K., Michel, A. N.: Ordinary differential equations. New York: Academic Press 1982Google Scholar
  27. Pugliese, A.: Population models for diseases with no recovery. J. Math. Biol. 28, 65–82 (1990)Google Scholar

Copyright information

© Springer-Veriag 1992

Authors and Affiliations

  • Linda Q. Gao
    • 1
  • Herbert W. Hethcote
    • 1
  1. 1.Department of MathematicsUniversity of IowaIowa CityUSA

Personalised recommendations